Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (11)

1 - 11 of 11 WebM&M Case Studies
C. Craig Blackmore, MD, MPH| March 1, 2019
A woman with multiple myeloma required placement of a central venous catheter for apheresis. The outpatient oncologist intended to order a nontunneled catheter via computerized provider order entry but accidentally ordered a tunneled catheter. The interventional radiologist thought the order was unusual but didn't contact the oncologist. A tunneled catheter was placed without complications. When the patient presented for apheresis, providers recognized the wrong catheter had been placed, and the patient underwent an additional procedure.
Daniel J. Morgan, MD, MS, and Andrew Foy, MD| March 1, 2017
Brought to the emergency department from a nursing facility with confusion and generalized weakness, an older woman was found to have an elevated troponin level but no evidence of ischemia on her ECG. A consulting cardiologist recommended treating the patient with three anticoagulants. The next evening, she became acutely confused and a CT scan revealed a large intraparenchymal hemorrhage with a midline shift.
Clarence H. Braddock III, MD, MPH| November 1, 2008
A woman with diabetes is admitted to a teaching hospital in July. An intern, who received training at a hospital where only paper orders were used, mistakenly chose the wrong form for the insulin order. As a result, the insulin dose was not adjusted for the patient's NPO (nothing by mouth) status, and she became unresponsive.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
A woman with symptoms of sinusitis was given 2 different courses of broad-spectrum antibiotics, neither of which improved her symptoms. Hospitalized for autoimmune hemolysis (presumably from the antibiotic), the patient suffered multiorgan failure and septic shock, and died.
B. Joseph Guglielmo, PharmD| March 1, 2007
Several days after a patient’s surgery, preliminary wound cultures grew Staphylococcus aureus. Although the final sensitivity profile for the cultures showed resistance to the antibiotic that the patient was receiving, the care team was not notified and the patient died of sepsis.
Elizabeth A. Flynn, PhD| September 1, 2006
A woman admitted for heart and respiratory failure is mistakenly given penicillamine (a chelating agent) rather than penicillin (an antibiotic).
Robert J. Weber, MS, RPh| May 1, 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Elizabeth A. Howell, MD, MPP; Mark R. Chassin, MD, MPP, MPH| May 1, 2006
A woman with a fractured right foot receives spinal anesthesia and nearly has surgery for trimalleolar fracture and dislocation of the left ankle. Only immediately prior to surgery did the team realize that the x-ray was not hers.
Haya R. Rubin, MD, PhD; Vera T. Fajtova, MD| May 1, 2004
To achieve tight glucose control, a hospitalized diabetes patient is placed on an insulin drip. Prior to minor surgery, he is made NPO and becomes severely hypoglycemic.